Anti-epileptic drugs (AEDs) have had a major impact on children, improving their quality of life and significantly reducing both morbidity and mortality, according to the research 

Epilepsy is the most common neurological disorder in children, affecting approximately 1 in 200 children. Anti-epileptic drugs (AEDs) have had a major impact on children, improving their quality of life and significantly reducing both morbidity and mortality.

Carbamazepine and sodium valproate are the most widely used old-generation AEDs. Phenobarbital is used more frequently in Asia. New-generation AEDs, in particular, lamotrigine, levetiracetam, and topiramate are being used more regularly.

A recent large study in the USA suggested that levetiracetam was the most widely-used AED in children with epilepsy, with more than one in four children receiving levetiracetam. Monotherapy is the recommended treatment as it minimizes adverse drug reactions (ADRs) and a systematic review showed that the majority of children with epilepsy received monotherapy.

Unfortunately, AEDs are associated with significant toxicity. In the majority of cases, ADRs are mild. It is worth noting, however, that AEDs were the most common cause of drug-induced fatalities in children in the UK.

Over a period of 36 years, there were 65 fatalities reported in association with AED use. Prospective studies have suggested that between one third and two thirds of children receiving AEDs will experience an ADR.

These studies have shown that the risk of an ADR is significantly greater in patients receiving polytherapy than in those receiving monotherapy. Behavioural problems and somnolence were the most common ADRs.

They are, however, associated with significant toxicity. Behavioural problems and somnolence are the most frequent adverse drug reactions for many AEDs. Unfortunately, the comparative risk of drug toxicity for different AEDs has been inadequately studied. Drug toxicity is poorly reported in randomised controlled trials. Prospective cohort studies are the best way to study drug toxicity.

There have been a few prospective cohort studies of children with epilepsy, but the numbers of children have been small. Systemic reviews of the toxicity of individual AEDs have been helpful in identifying the risk of drug toxicity.

Parents of children with epilepsy and the children and young people who are due to receive AED treatment have the right to know the likelihood of them experiencing drug toxicity. Unfortunately, the evidence base on which health professionals can provide such information is limited.